Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 355, NWS Jackson, MS

August 7, 2017Choctaw County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 7, 2017, 4:30 AM CDT for Choctaw County, Oktibbeha County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:30 AM CDT (09:30 UTC)
Expired
Aug 7, 2017, 4:57 AM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS54 KJAN 070930
SVRJAN
MSC019-105-071015-
/O.NEW.KJAN.SV.W.0355.170807T0930Z-170807T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
430 AM CDT MON AUG 7 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Choctaw County in central Mississippi...
  Western Oktibbeha County in northeastern Mississippi...

* Until 515 AM CDT

* At 429 AM CDT, a severe thunderstorm was located over Reform, or 20
  miles west of Starkville, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Sherwood around 440 AM CDT. 

Other locations impacted by this severe thunderstorm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3334 8892 3332 8923 3349 8926 3357 8899
      3356 8897
TIME...MOT...LOC 0929Z 258DEG 17KT 3341 8917 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DL
3 follow-up statements
602 
WWUS54 KJAN 070941
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
441 AM CDT MON AUG 7 2017

MSC019-105-071015-
/O.CON.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Choctaw MS-Oktibbeha MS-
441 AM CDT MON AUG 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES...

At 441 AM CDT, a severe thunderstorm was located near Reform, or 15
miles west of Starkville, moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Choctaw and western Oktibbeha Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3334 8892 3335 8916 3346 8916 3352 8896
TIME...MOT...LOC 0941Z 259DEG 19KT 3340 8909 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
036 
WWUS54 KJAN 070949
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
449 AM CDT MON AUG 7 2017

MSC019-070958-
/O.CAN.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Choctaw MS-
449 AM CDT MON AUG 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3334 8892 3335 8909 3347 8909 3352 8896
TIME...MOT...LOC 0948Z 267DEG 17KT 3339 8904 

$$

MSC105-071015-
/O.CON.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Oktibbeha MS-
449 AM CDT MON AUG 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WESTERN OKTIBBEHA COUNTY...

At 448 AM CDT, a severe thunderstorm was located 7 miles southeast of
Reform, or 13 miles west of Starkville, moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
western Oktibbeha County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3334 8892 3335 8909 3347 8909 3352 8896
TIME...MOT...LOC 0948Z 267DEG 17KT 3339 8904 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
142 
WWUS54 KJAN 070957
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
457 AM CDT MON AUG 7 2017

MSC105-071007-
/O.CAN.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Oktibbeha MS-
457 AM CDT MON AUG 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OKTIBBEHA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still occurring with this thunderstorm.

LAT...LON 3334 8892 3335 8909 3347 8909 3352 8896
TIME...MOT...LOC 0949Z 258DEG 17KT 3340 8899 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:39 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 7, 3:39 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
339 AM CDT Mon Aug 7 2017

.DISCUSSION...
Today and tonight: Cooler than normal temperatures with above normal
rain chances are anticipated today. Early morning surface analysis
had a ridge nosing west along the Gulf coast states, a stalled front
from western Tennessee then southwest across the Red River Valley
and a weak stalled outflow boundary across southern Arkansas and
north central Mississippi. There was already convection refiring
along our Highway 82 corridor associated with the stalled outflow
boundary. Additional convection was also noted over our southwest
moving into central Mississippi. This convection was being supported
by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT
of 2.08in which is the 90th percentile for this time of the year.
Models show this PWAT will increase to near 2.25 inches through
tonight and support a couple of rounds of widespread coverage of
storms. Convection is expected to increase this morning across the
stalled boundary in our north then spread south across the remainder
of our CWA during the heat of the day. Hi-res models suggest a brief
lull in convection this evening with an increase after midnight from
the west as a shortwave over the southern plains shifts east into
our area. There is a spread on where the axis of heaviest rain (1-2
inches) will fall through tonight but, models agree that our
southeast zones will see the lowest amounts; generally less than an
inch. Although there will likely be some ponding of water on roads
and in poor drainage areas, rainfall rates are not expected to
exceed flash flood guidance today. The abundant cloud cover and rain
will hold afternoon temperatures well below normal over most of the
area. Conversely, temperatures will be held near normal again
tonight. /22/

Through the remainder of the week and into this weekend:
The week ahead offers one of the wettest forecasts one could
expect to see this time of year without a nearby tropical system.
This is the result of a persistent regime featuring an upper
trough over the Midwest/Northeast channeling periodic mid level
waves across our region along a quasi-stationary surface boundary
near or just north of the region. GFS progged PW values will
generally stay around or above 2 inches throughout the entire
forecast period. While average rainfall totals of 2 to 5 inches
over several days aren't much of a concern on their own, this
tropically moist environment will create the potential for locally
higher amounts over shorter time periods resulting in flash
flooding. We will continue to advertise a limited flood threat in
the HWO and graphics into this week, and we will expand this to
include the entire forecast area, as I see no notable difference
in the potential over the areas where we're not currently
advertising a threat. Based on how things evolve over the next few
days (where the most rain occurs, where heaviest rain is
anticipated as we move into closer time frames), a flash flood
watch may be needed for some portion of the area.

With respect to specifics, Tuesday appears to be a day with somewhat
greater rain potential as a more pronounced upper trough axis moves
across the region, and a surface trough/convergence zone is
stationary over the area. High res guidance suggests scattered rain
and storms will either be ongoing already or develop during the
morning, continuing into the day. This will likely help to hold
daytime temps down, with some areas possibly struggling to get into
the lower 80s. The surface boundary will waver northward through
midweek but remain nearby, with continuing rain chances as weak
disturbances traverse the region. Another slightly more pronounced
upper trough might shove the weak front southward into the area
again around Friday, but there are no signs of it pushing far enough
south to result in an airmass change. In fact at this stage, there
are no real signs of a pattern change through early next week. Keep
that umbrella handy, my friends. /DL/

&&

.AVIATION...
06Z TAF discussion:
Isold SHRA wl remain psbl areawide tonight but Sct-Numerous
SHRA/TSRA wl affect GLH by 12Z and spread east across the HWY 82
corridor this morning. Elsewhere numerous coverage TSRAs are
expected this aftn. Otherwise, MVFR cigs are expected to develop
and lower to IFR by 11Z across the northern half of the area then
improve to VFR by 17Z. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  72  82  71 /  79  66  75  43
Meridian      87  71  83  71 /  69  60  71  38
Vicksburg     85  71  80  72 /  83  77  79  46
Hattiesburg   89  73  85  72 /  44  50  64  37
Natchez       85  72  81  71 /  79  75  73  48
Greenville    84  71  83  71 /  80  72  66  26
Greenwood     83  71  83  71 /  79  68  70  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Aug 6, 3:50 PM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 PM CDT Sun Aug 6 2017

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Monday

Flash flooding will be possible across the outlook area Monday.
Periods of heavy rain and storms moving over the same areas may
lead to localized flooding. Rainfall amounts from 2-4 inches will
be possible with stronger storms.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding will be possible across the outlook area through at
least Wednesday. Periods of heavy rain and storms moving over the
same areas may lead to localized flooding. Rainfall amounts from
2-4 inches will be possible over the next few days with isolated
higher amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ026-MSZ054>066-072>074-072100-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 7, 4:26 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
426 AM CDT MON AUG 7 2017

MSZ029-030-032-033-071015-
Oktibbeha MS-Clay MS-Choctaw MS-Webster MS-
426 AM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...WESTERN
OKTIBBEHA...SOUTHEASTERN WEBSTER AND SOUTHWESTERN CLAY COUNTIES
THROUGH 515 AM CDT...

At 426 AM CDT, Meteorologists were tracking a strong thunderstorm
over Reform, or 20 miles west of Starkville, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Maben, Mathiston, Chester, Pheba, Longview, Reform, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3333 8924 3350 8929 3363 8891 3336 8884
TIME...MOT...LOC 0926Z 255DEG 20KT 3344 8918

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM CDTSpecial Weather StatementJANOktibbeha36 min
Aug 7, 4:12 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Webster3 hr
Aug 7, 4:26 AM CDTSpecial Weather StatementJANOktibbeha49 min
Aug 7, 5:13 AM CDTSpecial Weather StatementJANOktibbeha62 min
Aug 7, 10:52 AM CDTRiver Flood WarningJANAttala, Holmes7 days
Aug 7, 11:40 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Oktibbeha, Webster3 hr
Aug 7, 12:29 PM CDTSpecial Weather StatementJANLowndes31 min
Aug 7, 1:14 PM CDTFlash Flood WarningJANClay, Lowndes3 hr
Aug 7, 1:15 PM CDTSpecial Weather StatementJANIssaquena45 min
Aug 7, 1:28 PM CDTSpecial Weather StatementJANHolmes47 min
Aug 7, 2:02 PM CDTSpecial Weather StatementJANRankin43 min
Aug 7, 2:04 PM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more17 hr
Aug 7, 2:18 PM CDTSpecial Weather StatementJANRankin42 min
Aug 7, 2:42 PM CDTSpecial Weather StatementJANMadison, Rankin48 min
Aug 7, 2:44 PM CDTSpecial Weather StatementJANNewton46 min
Aug 7, 3:03 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith42 min
Aug 7, 3:16 PM CDTSpecial Weather StatementJANCopiah44 min
Aug 7, 3:36 PM CDTSpecial Weather StatementJANNewton, Scott39 min
Aug 7, 3:43 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson47 min
Aug 7, 3:56 PM CDTFlash Flood WarningJANLauderdale, Newton3 hr
Aug 7, 4:54 PM CDTSpecial Weather StatementJANRankin21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.